1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

metformin and Rosacea

Discussion in 'Ask A Question' started by Spiral, Oct 16, 2009.

  1. Spiral

    Spiral · Well-Known Member

    Messages:
    856
    Likes Received:
    21
    Trophy Points:
    38
    I have been taking metformin for a month and have been on the full dose (500mg x3 daily) for over a week and I'm not a happy bunny.

    I'm having mild acid reflux and indigestion every day and I'm feeling bloated and burpy. This has been going on for the last week or so.

    I also have spots on my nose. This is the most distressing symptom for me. I have Rosaeca, which means that I have red flushing on my nose and left cheek, with regular outbreaks of pustules. Red background and yellow pustules, not a fashion statement :( And yes it was very noticable before I started using a cream called Rosex, (a long term treatment) prescribed by the Dermatologist in July. I know my nose was noticable as I was often asked if I had a cold by colleagues or why my nose was red by some of my more neurlogically disinhibited clients. Although my dermatologist said it was very mild. But it is back - my nose is reddening again and this week I had a crop of yellow spots :cry:

    I have tracked down the metformin side effects and see that flushing, rashes and skin reddening is something of an issue for some people, although rare. I may be one of them :cry:

    I'm going to have a chat with the pharmacist about this, and I'm thinking of dropping one of the metformin and go back to 2 a day to see what happens. I will talk to the pharmacist first.

    I'm interested if anyone else has experienced this effect and what you did about it. Or if there is anyone else out there with Rosacea and on metformin and if this has been an issue for you :?

    Red nose or much better glycaemic control and faster weight loss. People can see my nose more easily than the diabetes, which I was managing much better before I started on the metformin :? :roll: :cry:
     
  2. stuartclose

    stuartclose · Well-Known Member

    Messages:
    101
    Likes Received:
    0
    Trophy Points:
    36
    Hi, you are not alone.

    I too suffer with Rosacea on my cheeks, forehead and nose. It breaks out red with little blisters which when popped contain clear fluid.

    Its not nice, never had spots in my life until I became a type 2 diabetic, on Byetta and Metformin. The Dr. prescribed some cream with helps but does not keep it at bay, I am seeing her on Saturday for my flu jab and she can see them in "action".

    Pauline
     
  3. cslagenhop

    cslagenhop · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Often Rosacea accompanies insulin resistance/diabetes. It is a result of the inflammatory effects of proinsulin and mildly (or greatly) elevated glucose on the small vasculature. As you normalise your blood sugar, you will notice that inflammation in your body decreases, including the rosacea. Metformin directly decreases inflammation in your body by modulating NF-kB. The side effects that people describe with metformin (gas, bloating, etc) are a result of one of the effects of metformin- the drug causes a mild impairment of the sugar, leaving some of it in the lumen of the bowel. The bacteria present in the bowel metabolize this sugar- leading to gas/bloating. If you are eating a low carbohydrate diet, there should be little, if any, side-effects of metformin. Limiting carbohydrate to 30gm net carbs per meal and less than 110gm net carbs per day will help this, as well as facilitate weight loss. For a scholarly article about this drug see: http://www.ncbi.nlm.nih.gov/pubmed/16385087
     
  4. Healthy One

    Healthy One Type 2 · Newbie

    Messages:
    4
    Likes Received:
    10
    Trophy Points:
    23
    With regard to the Roscea, you may find that good doses of Digestive Enzymes, a good pro-biotic, and sometimes Zinc supplements will help with this condition. They need to be good brands, Lamberts, Quest, Natures Aid.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook